Tooth decay

I will get my third infusion of Rituxan and bendamustine next week. Went to the dentist yesterday for a clean and a checkup. He found five cavities! My teeth are normally good and usually have nothing to report after a dental visit.

My dentist told me that tooth decay is a typical side effect of chemo therapy. I wish my oncologist would have mentioned this up front. The dentist said that our mouths become too acidic which corrode the enamel. Sometime chemo patients can have dry mouth, although no in my case, we can also contribute to dental problems.

I have good dental hygiene so this is not the cause. So all of you getting chemo might want to consult your dentist.

The dentist told me to make a very dilute solution of bleach as a mouth wash to create a basic environment in the mouth. A few drops of fresh chlorine bleach in a quart/ liter of water, like in a swimming pool. Also according to my dentist, fluoride treatments can help

Also mentioned by my oncologist that dental work can be a serious source of infection I was on 2000mg of amoxicillin for the visit.

Good luck.

6 Replies

oldestnewest
  • Wow!--thank you for this heads up. I hope all goes well with your situation.

  • I hope you are on prophylactic antibiotics, for all dental treatments and cleanings...

    Its very important while in treatment...as our immue system are supressed.

    ~chris

  • Your a brave person,chemo and the dentist at the same time. Hoping for the best for you.

  • Had bendamistine 4years ago and experienced similar problems with tooth decay. My SLL has reawakened and I'm now on ibrutinib so will see what effect if any ,that has on my teeth . Good luck with the rest of your treatment

  • Thanks for the reminder. Just spent weeks on IV and oral antibiotics to get rid of one infection before hip replacement surgery. I'd better change my dental appt until later in the year. Don't need to acquire any infection now.

  • As you continue over time make sure to see a CLL specialist.

You may also like...